1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Can Pepto-Bismol or Kaopectate Turn Your Stool Black?

This Common Over-The-Counter Medicine Has A Surprising Side Effect

By

Updated May 17, 2014

Girl Taking Medicine

The active ingredient in Pepto Bismol can cause a change in your stools.

Steven Puetzer/The Image Bank/Getty Images

Question: Can Pepto-Bismol or Kaopectate Turn Your Stool Black?

Answer: Yes. Taking Pepto-Bismol or Kaopectate can turn your stool a dark color, sometimes green or even black. This is caused by the active ingredient -- bismuth subsalicylate.

A small amount of a substance called sulfur is present in saliva and the gastrointestinal tract. Sulfur interacts with bismuth, the active ingredient in Pepto-Bismol. The result is bismuth sulfide, which causes the stool to turn black.

The black or green stool can last for several days, but it is harmless. This change in stool color is not a cause for concern unless you have stopped taking the bismuth subsalicylate and the unusual stool color persists. If your stool continues to be black or green, or is accompanied by diarrhea, vomiting, abdominal pain or other symptoms, talk to your physician.

Sources:

American Society of Health-System Pharmacists, Inc. "Bismuth Subsalicylate." MedlinePlus. 1 Feb 2011. 13 Sept 2013.

Related Video
Low Fat Black Bean Soup
Create a Black and White Effect in Adobe Photoshop
  1. About.com
  2. Health
  3. Inflammatory Bowel Disease (IBD)
  4. Related Conditions
  5. Can Pepto-Bismol or Kaopectate Turn Your Stool Black?

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.